Dense Fog, Alexander
- When
- May 13, 4:00 AM CST to 5:30 AM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
An upper-level low was positioned over southern Illinois, while high pressure dominated at the surface. Numerous showers and thunderstorms moved northwest across much of southern Illinois through the evening of the 12th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An upper-level low was positioned over southern Illinois, while high pressure dominated at the surface. Numerous showers and thunderstorms moved northwest across much of southern Illinois through the evening of the 12th. Afterward, dense fog developed where skies were able to clear, which was generally to the south of Highway 13 just before sunrise on the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 12:58 AM CST, 3 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 158 AM CDT Tue May 13 2025 .KEY MESSAGES... - Areas of fog, with some locally dense are expected through early Tuesday morning. - Isolated to widely scattered showers and storms return Thursday and Friday. Severe weather is possible both days with a higher potential on Friday. - On and off chances of showers and storms continue into the weekend. - A significant increase in heat and humidity is expected over the coming days. && .DISCUSSION... Issued at 158 AM CDT Tue May 13 2025 A weakening, vertically-stacked closed low continues to meander across the area this morning. The moisture and thermal profile makes a shower or two a possibility pretty much anywhere through early morning. Patchy dense fog has formed across parts of the area, particularly where heavier rain fell earlier today. There are patches of debris clouds that may be keeping the best radiational cooling conditions from developing but dense fog conditions appear possible through early morning and an advisory may become necessary later this morning. Scattered showers and storms will be possible again this afternoon as the upper low departs to the east. The pattern then becomes more dominated by broad and strong upper troughing over CO/WY/MT and a broad 110kt jet max. Drier and warmer air moves in aloft at the same time and that should generally suppress convective activity despite a surge in low level moisture and heat with highs in the mid to upper 80s Wednesday and Thursday and dewpoints working into the mid to upper 60s. Added in slight chance afternoon PoPs but the dry and warm layer aloft is quite clear in the guidance and there doesn't appear to be any obvious trigger to set things off until a front approaches Thursday afternoon and evening, and even then we stay in a net convergent part of the broad upper jet. Shear and conditional instability will be very strong Thursday afternoon so we will need to monitor potential convective triggers (the position of that front) but for now dry seems to be the safest bet. Friday the upper level low starts working towards this direction. The operational GFS has a classic phasing of the northern and southern stream jet maxima and creates a tremendous amount of lift over the northern half of the CWA and points north, where the ECMWF is more muted. The 00z deterministic GFS is also significantly higher with surface dewpoints with values in the low 70s. Those dewpoints are sitting over the western Gulf so its plausible, but they are much higher than generally even the GFS ensemble members show. The GFS projects a fairly explosive convective situation with MLCAPEs approaching 3500 J/kg amid strong deep and low-level shear where the ECMWF depiction of the upper jet puts the region more in the center of the core of a broad 110kt speed max with no real areas of higher lift over this region. This would probably lead to a little more suppression of the overall convective situation but even if it proves to be a lower bound the convective potential is respectable and we will need to watch closely. CSU-ML have been pointing to this period for a few days and the CIPS analogs have highlighted several fairly significant severe weather days in their top fitting analogs. We then become hung somewhere along a disturbed jet with small shortwaves rippling either near or just south of the region. That will have significant implications for what would be a fairly calm period of weather or a daily thunderstorm risk. There are very large differences between the GFS/ECMWF and the ensemble guidance so I don't have a great deal of confidence either way this morning. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1208 AM CDT Tue May 13 2025 A few showers and small chance for a thunderstorm will be possible this evening at each of the TAF sites. Additional scattered showers and storms may develop later in the afternoon on Tuesday, but coverage looks less than Monday afternoon. Guidance and observations continue to show lower ceilings and visibility with fog formation over SEMO into far western KY and western portions of southern IL. Added fog for PAH/CGI/MVN overnight into Tuesday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...JGG AVIATION...KC
Hazardous Weather Outlook National Weather Service Paducah KY 305 AM CDT Tue May 13 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-140815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 305 AM CDT Tue May 13 2025 /405 AM EDT Tue May 13 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Areas of dense fog will persist through early this morning across portions of the quad-state, refer to the dense fog advisory for more details. Isolated to scattered showers and thunderstorms are forecast this afternoon. Lightning is the main hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Off and on thunderstorms are forecast Thursday afternoon through Sunday. There is some risk for severe weather Thursday afternoon and evening with a higher threat Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JGG
Special Weather Statement National Weather Service PADUCAH KY 1147 PM CDT Mon May 12 2025 ILZ075>078-080>094-INZ085-KYZ001>011-014-MOZ076-086-087-100- 107>112-114-131000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Posey-Fulton-Hickman-Carlisle- Ballard-McCracken-Graves-Livingston-Marshall-Calloway-Crittenden- Lyon-Union KY-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Poseyville, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Morganfield, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1147 PM CDT Mon May 12 2025 ...Locally Dense Fog Is Expected to Develop Across Much of the Quad State Tonight into Early Tuesday Morning... Some patchy fog has already developed in a few locations late this evening with a some areas seeing locally dense fog at times. The dense fog will result in visibilities briefly dropping as low as one-quarter mile at times. If traveling late tonight into Tuesday morning, please remember to slow down, use your low-beam headlights and allow extra time to reach your destination.
The national radar mosaic for the moment the first event began.
7 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260756, 1260760, 1260758, 1260759, 1260763, 1260761, 1260762.